Join 3,441 readers in helping fund MetaFilter (Hide)


Crazy brain stuff going on.
November 17, 2007 8:45 AM   Subscribe

Amateur neurologists, please read! What is going on in my head??

I get basically an "electrical shock" feeling from time to time in my head. Lately it occurs only when I'm driving (scary!). Basically once every couple months I'll turn my head to the right to check traffic and I immediately feel like I've gotten shocked or stuck with a hot poker in the back of my head (specifically the lower right). Not on the skin, INSIDE my head. It lasts only a second, but during that second I see white - it's like I'm unconscious for a moment, although I might just be distracted by the sensation. The pain is quick but excrutiating, and when it passes i feel exhausted or stunned and have a tender, sore area on the back of my head. This part usually passes after a half hour. I don't believe it's ever happened when I've turned my head to the left.

I've read about brain zaps, but it doesn't quite match what's happening to me. I've had these as long as I can remember, at least since I was 15 or so. I'm 36 now. Other relevant info: I have been on Zoloft since 28 for depression and mild anxiety, I have a lifetime history of headaches (not migraines that I know of), I have frequent deja vu, have experienced sleep paralysis a couple times, very vivid dreams almost every night, and regularly get tremors or twitches in my fingers, toes and eyelids. Recently diagnosed with hyperthyroid, although it may be just postpartum thyroiditis. I have recently began to wonder if any of this is connected and worrisome (as in some type of seizure), or just regular electrical activity in the brain. What do you think?
posted by missuswayne to Health & Fitness (19 answers total) 2 users marked this as a favorite
 
SEE YOUR DOCTOR.
posted by dflemingdotorg at 8:50 AM on November 17, 2007 [2 favorites]


SEE YOUR DOCTOR...NOW.
posted by iamabot at 8:59 AM on November 17, 2007 [1 favorite]


Pretty much all those things are common side-effects of anti-depressants, and they are also associated with withdrawal. It's unusual that this happens after a person has already been taking the anti-depressants for a long time, but it happens.

You are apparently getting the side-effects especially badly, which means you almost certainly need to switch medication. As the person above me said, you must see your doctor about this ASAP. Don't even think about going off the Zoloft without your doctor's supervision or the withdrawal could make your condition worse.
posted by giggleknickers at 9:01 AM on November 17, 2007


You say you've had these for as long as you can remember--have you mentioned this to your primary care doctor, your psychiatrist, or your OB? What did they say?

If you haven't mentioned it.. well, MENTION IT.
posted by jesourie at 9:02 AM on November 17, 2007


I have these sometimes as I fall asleep and sometimes when I am fully asleep. My doctor sent me to spend the night in a sleep clinic. Oddly enough, I did have an episode while I was there and the EEG etc. detected NOTHING. It was just hypnic jerks I was experiencing. I was told, however, that certain meds can cause this, so please don't be too alarmed. What giggleknickers said is likely true, but please see your doctor. My electric shocks started in my head and shot down my arms and out my fingers! It's very creepy and unpleasant. Somehow, though, finally knowing nothing was really wrong seems to have caused them to diminish considerably. Perhaps this will happen with you, too. Maybe stress plays a part (I was under a lot of stress at the time).
posted by Lockjaw at 9:08 AM on November 17, 2007


Well, aside from the headaches, I haven't mentioned any of it to doctors because I honestly thought a lot of it happened to everybody. I know, stupid me.

I don't think it's related to the zoloft because like I said, I've had all of this for as long as I can remember, long before the zoloft.
posted by missuswayne at 9:09 AM on November 17, 2007


Look, here's the deal. You've had this as long as you can remember, only it's evolving to happen lately only when you're driving.

This is not normal, it suggests that it is something to do with your vision, only it's also impacting your motor facilities. Those are important.

It's not a reason to panic, but go to the doctor and talk to them as soon as you can get in.
posted by iamabot at 9:30 AM on November 17, 2007


Quickly jerking my head around to check my blindspot when I am making a traffic move has given me the odd time what I call a 'kink' in my skull. It feels like I twanged a nerve. Very painful. Only happens when I carelessly jerk my head around quickly. Doesn't give me any vision whiteout, but with nerve things which explains the pain, who knows what it could cause to the individual person. The neck muscles and nerves run up into your skull and when you turn your head you may feel a kink not in your neck but more in the back of the skull area.
posted by dino terror at 9:56 AM on November 17, 2007


I experienced the "brain shivers" when I went off Lexapro, and they don't sound anything like you describe. AT ALL. (except for that fact that it happens inside my head). Hmmm, now that I re-read your question, are you experiencing two different types of shocks? One just at random, and one where you are turning your head to the right? Because the phrase "electrical shock" sound exactly how most people describe in the literature the "brain shivers". Regardless, you need to seek medical advice ASAP.
posted by lizjohn at 9:59 AM on November 17, 2007


Previously:

brainsparks
posted by cda at 10:01 AM on November 17, 2007


talk to your doctor. you may just be impinging a nerve when you turn to the right, but if you are postpartum, then that means there's more than just you depending on your good health. take care of yourself.
posted by thinkingwoman at 10:20 AM on November 17, 2007


That's definitely something you should have looked at. It may not be serious, but nobody can tell you that over the internet. If it's simple and turns out to be nothing, you wasted a few appointments and tests.... but if it's serious, getting it looked at early could save your life.

The spark/flash plus residual pain on the outside of the skull worries me.
posted by Malor at 11:49 AM on November 17, 2007


I'm with dino terror. I do this too, and the pain sucks -- although it's not quite excrutiating, and I don't have a white-out. I also have no real headache history. Anyway, it happens whenever I yank my head to the side, and it only happens upon yanking to the right. It always seems to occur more often when my neck muscles and etc are knotty and tensed up. Or when my posture is bad.

And when this happens to me (often when driving, actually), I get a numb spot in the center of my tongue for just a brief moment.
posted by Coatlicue at 12:14 PM on November 17, 2007


My sister and I have both had these all of our lives (I'm 34, she's 30). Very similar to what you describe it happens when I turn my neck quickly and there's an intense burst of electrical type pain with the definite feeling of heat. It dissipates very quickly. I don't see "white", although I might get a sensation of stars. There's not really any lingering pain, though. Fairly infrequent, maybe two or three times a year. I've never thought to mention this to my MD. Oh, and I've never been on any type of drug. I just figure its one of these weird body things.
posted by kimdog at 12:17 PM on November 17, 2007


Do you hear a sound when it happens? There's a condition called exploding head syndrome in which you hear a loud noise seemingly inside your own head.
posted by futility closet at 12:27 PM on November 17, 2007


I used to take Zoloft and I had the exact same sensation. This would usually happen if I missed a day. When I decided to wean myself off, these sensations became very intense. They eventually went away, however, but they leave you feeling miserable.

This is apparently common with SSRI's, as others have mentioned.
posted by ydnagaj at 1:44 PM on November 17, 2007


Thanks for the responses.
Futility - No, there's no sound. Definitely not exploding head syndrome.

Kimdog - So glad to hear there's someone else who gets these.

Definitely not brain sparks, zaps or shivers, nor are they myoclonic twitches or hypnic jerks.

Dino and Coaticue - Your experience sounds very familiar.

I'm going to make an appt just to rule out anything scary.
posted by missuswayne at 1:46 PM on November 17, 2007


Assuming that the vision change you report is actually you "just being distracted", the phenomenon is simply a cutaneous branch of an upper cervical nerve being pinched by the motion in your neck. The sensation occurs in the anatomic distribution of the nerve, and usually will seem to emanate outward (i.e. distal to) the nerve pinch point. I experienced this repeatedly in childhood, usually while running if I suddenly looked laterally. As a kid I never told anyone, assuming I was going to die of a brain tumor like the kid in "Death Be Not Proud". In graduate school I learned of the pinched nerve explanation.

It is very unlikely that the Zoloft is relevant to this. It, and all SSRIs, can cause odd electric like head sensations occasionally when their levels are abruptly going up or down. This would not be on one side (unilateral).

One of your symptoms is probably from the Zoloft, though. Zoloft (and all SSRIs) commonly causes the user to "rememeber" their dreams upon awakening, giving the user the experience of "vivid dreams"
posted by giveandgo at 2:26 PM on November 17, 2007


You've summed it up nicely, giveandgo. Thanks for that!
posted by missuswayne at 3:02 PM on November 17, 2007


« Older Please suggest programs in Ind...   |  What can I buy for my Dapper D... Newer »
This thread is closed to new comments.